Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Hastings, NE

May 25, 2020Phillips County, Kansas

NWS Hastings, NE issued this flash flood warning at May 25, 2020, 12:18 AM CDT for Phillips County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 12:18 AM CDT (05:18 UTC)
Expired
May 25, 2020, 6:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

735 
WGUS53 KGID 250518
FFWGID
KSC147-251115-
/O.NEW.KGID.FF.W.0002.200525T0518Z-200525T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1218 AM CDT Mon May 25 2020

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Northern Phillips County in north central Kansas...

* Until 615 AM CDT.

* At 1217 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three to four inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly. This is in two locations, the first is just east of Long 
  Island and the second is in the far northeast section of Phillips 
  county. Additional rainfall is expected across the area. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Prairie View, Long Island and Woodruff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4000 9962 4000 9907 3982 9907 3981 9963

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

Billings Wright
2 follow-up statements
644 
WGUS73 KGID 250840
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
340 AM CDT Mon May 25 2020

KSC147-251115-
/O.CON.KGID.FF.W.0002.000000T0000Z-200525T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips KS-
340 AM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
NORTHERN PHILLIPS COUNTY...

At 335 AM CDT, Doppler radar indicated earlier thunderstorms 
produced heavy rain across the warned area. Some locations are 
estimated to have received two to five inches and of rain, with 
some locally higher amounts.  Ongoing rainfall is decreasing in 
intensity. Flash flooding is ongoing or expected to begin shortly. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Prairie View, Long Island and Woodruff. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4000 9962 4000 9907 3982 9907 3981 9963

FLASH FLOOD...RADAR INDICATED

$$

Billings Wright
484 
WGUS73 KGID 251107
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
607 AM CDT Mon May 25 2020

KSC147-251115-
/O.EXP.KGID.FF.W.0002.000000T0000Z-200525T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips KS-
607 AM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING FOR NORTHERN PHILLIPS COUNTY WILL EXPIRE
AT 615 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat to life. A Flood Warning remains in effect for the same area. 
Please continue to heed any remaining road closures.

LAT...LON 4000 9962 4000 9907 3982 9907 3981 9963

$$

Billings Wright

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:32 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 24, 6:32 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
632 PM CDT Sun May 24 2020

.SHORT TERM...(This evening through Monday)
Issued at 251 PM CDT Sun May 24 2020

Starting to see a bit of convective development across our area
this afternoon. Expect to see showers and thunderstorms continue
to increase in coverage as we transition into the evening and
overnight hours...with a severe threat continuing mainly south of
the front which is visible on radar as of this afternoon. While
the severe threat will be mainly limited to areas south and east
of the tri-cities...increasing coverage of rainfall...especially
overnight...will lead to the potential for flash flooding across
the local area...as soils remain saturated and additional rainfall
totals of one to three inches are possible through Monday
afternoon.

While there is modest instability to work with for a few severe
storms this afternoon and early evening...expect the severe
potential to rapidly diminish tonight...with the focus then
shifting to the flash flooding potential. As moisture from the
south rides up and over the front across the area tonight...expect
rainfall to become widespread late in the night...with the
largest/heaviest accumulations expected just before sunrise
Monday.

Overall...Monday will not be the nicest day across the local area
as persistent cloud cover and continued chances for showers and
thunderstorms are anticipated through the afternoon
hours...helping hold afternoon temperatures down about 10 degrees
below normal. With instability also really waning across the area
during the day...limited thunderstorms to just an isolated
mention in the forecast...with most locations likely seeing more
clouds and light rain through the day than any thunderstorm
activity.

.LONG TERM...(Monday night through Sunday)
Issued at 251 PM CDT Sun May 24 2020

Temperatures will creep back closer to normal on Tuesday as more
sun and less showers are observed across the local area. While
there will be some showers around...removed the mention of
thunderstorms as instability is very limited to non-existent. As
a low splits off the south...expect ridging to develop across the
intermountain west and nudge into the local area through the
remainder of the period...resulting in near to slightly above
normal temperatures and dry weather through the remainder of the
extended. The one exception will be Wednesday afternoon where some
small...non thunderstorm pops...were maintained during the
afternoon hours...but given the large scale pattern...would not be
surprised if this period becomes dry over the next couple of
model runs.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 624 PM CDT Sun May 24 2020

Increasing coverage of showers/storms and lowering ceilings will
be the primary concern for this TAF period. Isolated/scattered
storms have continued to develop over the last hour or so, a trend
that models show continuing through the rest of the
evening/overnight hours. Because both terminal sites are north of
the main surface frontal boundary, kept thunder mention as VC.
Models/guidance still showing the lowest ceilings occurring either
side of sunrise, and have IFR conditions developing. Ceilings
should lift some by mid-late morning, but am concerned that MVFR
conditions will linger through the afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Monday evening for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Flash Flood Watch through Monday evening for KSZ005>007-017>019.

&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...ADP
Hazardous weather outlook, May 24, 11:57 PM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1157 PM CDT Sun May 24 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1157 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Widespread showers and thunderstorms will continue across the
outlook area overnight. A few storms could be on the strong side,
with small hail and gusty winds.

Overall, the bigger issue overnight will be areas of heavy rain
and possible flooding, as much of the area could see around
1 inch of rain, with localized higher amounts of at least 2 to 3
inches possible. As a result, a Flash Flood Watch remains in
effect overnight for the entire outlook area. In addition, a Flood
Warning remains in effect overnight for the Little Blue River in
portions of Nuckolls and Thayer counties, due to heavy rain that
occurred a few days ago.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated, non-severe thunderstorm activity possible into the
daytime hours Monday. Although the threat for heavy rain will
diminish, a Flash Flood Watch officially remains in effect
through the daytime hours for the entire outlook area. In
addition to any possible new Flood Warnings that are issued
overnight, a Flood Warning remains in effect until at least Monday
evening for the Little Blue River in portions of Nuckolls and
Thayer counties.

Finally...thunderstorm chances continue across the entire area on
Memorial Day. Severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed the rest of tonight,
though any reports of impactful flooding would be greatly
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 24, 8:00 PM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
800 PM CDT Sun May 24 2020

NEZ085-086-250130-
Nuckolls NE-Webster NE-
800 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NUCKOLLS COUNTY
UNTIL 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bostwick, or 35 miles northwest of Belleville, moving north at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bostwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4013 9808 4000 9815 4000 9833 4016 9824
TIME...MOT...LOC 0100Z 199DEG 11KT 4003 9825

Pfannkuch
Local storm report, May 24, 8:05 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TORNADO          3 WNW DAVENPORT         40.33N 97.87W
05/24/2020                   NUCKOLLS           NE   EMERGENCY MNGR

            EMERGENCY MANAGEMENT FROM MULTIPLE COUNTIES
            REPORTED 5-10 COAL TRAIN CARS WERE DERAILED
            BETWEEN ROADS Y AND Z AND 4600 AND 4700
            ROADS. BASED ON OTHER REPORTS FROM SPOTTERS
            AND NUCKOLLS COUNTY DISPATCH, TORNADO WAS ON
            THE GROUND FROM APPROXIMATELY 6:26 THROUGH
            6:36 PM CDT.

&&
Local storm report, May 24, 8:32 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
832 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             12 E NATOMA             39.19N 98.81W
05/24/2020  E0.70 INCH       OSBORNE            KS   TRAINED SPOTTER

&&

THIES
Special weather statement, May 24, 9:28 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Hastings NE
928 PM CDT Sun May 24 2020

KSZ005-NEZ083-084-250300-
Phillips KS-Franklin NE-Harlan NE-
928 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS...
SOUTHWESTERN FRANKLIN AND SOUTHEASTERN HARLAN COUNTIES UNTIL 1000 PM
CDT...

At 928 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Naponee, or 16 miles northeast of Phillipsburg, moving
northwest at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Naponee and Harlan County Dam.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 4008 9923 4008 9907 3993 9907 3986 9916
      3997 9936
TIME...MOT...LOC 0228Z 142DEG 7KT 3996 9915

Thies
Special weather statement, May 24, 9:50 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
950 PM CDT Sun May 24 2020

KSZ005-NEZ083-250330-
Phillips KS-Harlan NE-
950 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND
SOUTHWESTERN HARLAN COUNTIES UNTIL 1030 PM CDT...

At 950 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Island, or 14 miles northwest of Phillipsburg, moving north at 5
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Prairie View, Long Island and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 4008 9963 4008 9935 3991 9935 3978 9963
TIME...MOT...LOC 0250Z 168DEG 5KT 3992 9949

Thies
Special weather statement, May 24, 11:34 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
1134 PM CDT Sun May 24 2020

KSZ005-250500-
Phillips KS-
1134 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL MIDNIGHT CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Speed, or 11 miles southwest of Phillipsburg, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Phillipsburg, Logan, Glade and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3957 9954 3968 9959 3980 9926 3957 9917
TIME...MOT...LOC 0434Z 253DEG 8KT 3962 9947

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:35 PM CDTSevere Thunderstorm WarningGIDJewell25 min
May 24, 7:44 PM CDTSevere Thunderstorm WarningGIDOsborne31 min
May 24, 8:13 PM CDTSevere Thunderstorm WarningGIDOsborne20 min
May 24, 9:28 PM CDTSpecial Weather StatementGIDPhillips32 min
May 24, 9:50 PM CDTSpecial Weather StatementGIDPhillips40 min
May 24, 11:01 PM CDTAreal Flood WarningGIDPhillips12 hr
May 24, 11:34 PM CDTSpecial Weather StatementGIDPhillips26 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.